Texas, 2020

High Wind in Texas, April 23, 2020

April 23, 2020 · NWS LUB · 1 event in 1 county or zone

Late on the 23rd into the early morning hours of the 24th, mid level virga showers created a heat burst at Lake Alan Henry (Garza County). This heat burst was accompanied by a wind gust to 66 mph reported by the Texas Tech University West Texas mesonet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late on the 23rd into the early morning hours of the 24th, mid level virga showers created a heat burst at Lake Alan Henry (Garza County). This heat burst was accompanied by a wind gust to 66 mph reported by the Texas Tech University West Texas mesonet. Temperatures rose from 71 degrees to 81 degrees Fahrenheit in a time period of five minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 6:10 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 6:10 PM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
710 PM CDT Thu Apr 23 2020

.AVIATION...
VFR next 24 hours. Winds will gradually diminish but still remain
elevated at 10 to 15 KTS for the evening and much of the overnight
hours. A cold front should arrive shortly before sunrise
switching winds around to the northwest.

&&

.PREV DISCUSSION... /issued 231 PM CDT Thu Apr 23 2020/

SHORT TERM...
An outside shot of high based showers and a cold front moving
through is the only weather concern for the next 24 hours or so.

A short wave, evident on water vapor imagery, was moving out of
the central Rockies this afternoon and will continue to move
towards the area this evening. The left exit region from an upper
level jet associated with this short wave will generally skirt
just north of the local area. But some lift combined with warm
surface temperatures may create some high based shower or thunder
activity in the extreme southeastern Texas Panhandle. There will
not be much instability to work with as soundings depict a classic
inverted V signature.

A surface cyclone will move east across the southern Texas
Panhandle overnight. This will drag a cold front through on Friday
morning. Respectable pressure rises of 4-5mb/3hr behind the front
will bring a period of breezy northwesterly winds starting Friday
morning through the early afternoon. High based convection again
looks possible Friday afternoon in the southeastern Panhandle as
an upper level jet moves directly overhead. However, chances will
again be low. Deep mixing will still allow very dry air to mix
down to the surface bringing very low relative humidity values to
the southwestern South Plains.

LONG TERM...
Wind speeds will decrease through the evening Friday as the
surface ridge settles in over the region. Highs on Saturday will
cool a bit further into the low to mid 70s but low-level flow will
start to veer to the south late in the day. Low-level flow will
then start to increase on Sunday with rapid moisture recovery
attempting to take place along with temperatures warming each day
into Monday. There remains considerable uncertainty whether a weak
dryline will be able to generate storms Monday afternoon mainly
across the Rolling Plains where the best boundary layer moisture
will be. The GFS remains the most aggressive with precipitation
with signals of convective feedback while the ECMWF has much less
coverage and limited to the southern Rolling Plains. With several
model runs under our belt with a precipitation signal in them, a
sliver of slight chance PoPs was added to the eastern Rolling
Plains. Presence of a stalled frontal boundary, weak northwesterly
to nearly zonal flow pulling a weak shortwave over the region, and
model forecast dewpoints in the mid to upper 50F range all would
indicate conditions favorable for convection. Too early to tell if
there will be a strong cap in place to squash chances so we will
need to keep an eye on this.

Tuesday will be another warm day although the ECMWF is faster with
a cold front arriving mid-day rather than end of the day in the
GFS. Low-level moisture will be scoured east ahead of the front so
chances for precipitation look negligible. Temperatures will be
about 10 degrees cooler behind this front with warmer conditions
developing Thursday as a strong ridge develops over the
southwestern U.S.

Jordan

FIRE WEATHER...
Although a cold front will move through the area on Friday
morning, elevated fire weather conditions will still be possible
in the southwestern South Plains where ERC values are highest
across the region. This cold front will bring winds to the
northwest at speeds between 15 and 20 mph starting mid morning.
Very dry air still still be in place allowing relative humidity
values to be between 10 and 15 percent in the SW South Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Apr 23, 10:20 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1120 PM CDT Thu Apr 23 2020

TXZ021>044-250430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1120 PM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm, dry and breezy conditions may result in an elevated fire
danger across the western South Plains Friday afternoon. Otherwise,
the potential for hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
April 23, 11:22 PM CST
Where
Garza forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878290.